Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 242, NWS Birmingham, AL

July 12, 2002Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 12, 2002, 7:56 PM CDT for Autauga County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2002, 7:56 PM CDT (00:56 UTC)
Expired
Jul 12, 2002, 8:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 73 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 8:05 PM CDTThunderstorm Wind 55 EAutaugaville, ALSeveral trees were blown down on CR 45 and on CR 19 near Autaugaville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS54 KBMX 130056
SVRBHM
ALC001-130130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
756 PM CDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA

* UNTIL 830 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUTAUGAVILLE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL AUTAUGA
COUNTY.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3244 8681 3236 8661 3270 8641 3270 8658
$$
JBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:00 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI JUL 12 2002

WILL GENERALLY GO ALONG WITH THE AVN. UPPER LOW SETTLES INTO
OK/AR/MO BY SATURDAY AND THAN DRIFTS WEST ON SUNDAY. SURFACE AND
UPPER RIDGE START TO BUILD OVER THE FORECAST AREA ON MONDAY AND
BECOMES THE CONTROLLING FACTOR INTO THE EXTENDED FORECAST. THE
EXTENDED WILL BE DRIER AND WARMER THAN THE PAST FEW DAYS.

FOR THE MORE IMMEDIATE PROBLEMS. SHORT WAVE COMING AROUND THE UPPER
LOW SUPPORTS THE AREA OF RAIN THAT HAS BEEN APPROACHING ALABAMA ALL
AFTERNOON. HOWEVER A SURFACE WEDGE HAS MANAGED TO PUSH INTO THE
MIDDLE OF THE FORECAST AREA WITH LOWER DP FROM WEST TO EAST.  THE
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AS THEY MOVE EAST TONIGHT.
OTHER SCATTERED SHOWERS HAVE DEVELOPED OVER THE PAST HOUR ELSEWHERE
OVER THE FORECAST AREA. VERY MOIST AIRMASS REMAINS ACROSS THE
FORECAST AREA ON SATURDAY WITH CONVECTION DEPENDING MORE ON DAYTIME
HEATING RATHER THAN UPPER DYNAMICS. WILL USE 70 PERCENT NORTHWEST TO
40 PERCENT NORTHEAST AND 30 PERCENT ELSEWHERE TONIGHT. WILL USE 50
PERCENT NORTH TO 60 PERCENT SOUTH FOR SATURDAY.

HSV 071/088 070/088 454
BHM 071/088 072/086 354
MGM 072/091 072/089 364

.BHM...NONE.

In the hours before

Local storm report, Jul 12, 6:01 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
601 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GARDENDALE                AL   FLASH FLOOD
07/12/02   JEFFERSON                      SEVERAL ROADS IN THE
                                          GARDENDALE AREA CLOSED
                                          DUE TO FLOODING FROM
                                          HEAVY RAINS AND DOWNED
                                          POWERLINES DUE TO
                                          LIGHTNING. REPORTED BY
                                          JEFFERSON COUNTY EMA.
Local storm report, Jul 12, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT FRI JUL 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    TARRANT CITY              AL   FLASH FLOOD
07/12/02   JEFFERSON                      5 MILE CREEK BRIDGE
                                          FLOODED. PARKWAY EAST
                                          FROM 1ST AVENUE INTO
                                          HUFFMAN IS FLOODED.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0730 PM    TARRANT CITY              AL   FLASH FLOOD
07/12/02   JEFFERSON                      HWY 79 FLOODED. EAST
                                          PRECINCT, 86TH ST HAS
                                          WATER RESCUES UNDERWAY.
                                          REPORTED BY JEFFERSON
                                          COUNTY EMA.

0730 PM    BIRMINGHAM                AL   FLASH FLOOD
07/12/02   JEFFERSON                      2300 BLOCK OF BESSEMER
                                          ROAD FLOODED. REPORTED BY
                                          THE POLICE DEPARTMENT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:28 PM CDTFlash Flood WarningBMXJefferson3 hr
Jul 12, 10:17 PM CDTFlash Flood WarningBMXJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.